Possible warfarin failure due to interaction with smokeless tobacco

Ann Pharmacother. 2004 Apr;38(4):595-7. doi: 10.1345/aph.1D087. Epub 2004 Feb 6.

Abstract

Objective: To report a case of possible interaction of smokeless tobacco with warfarin in a patient treated after several thromboembolic events.

Case summary: A white man with a long history of smokeless tobacco use was unsuccessfully treated with warfarin up to 25-30 mg/day. International normalized ratio (INR) values never stabilized >2.0 over 4.5 years of therapy. This patient had experienced 3 myocardial infarctions (MIs) and 2 ischemic strokes between the ages of 29 and 31 years and experienced another MI at age 33 years. This was followed by several episodes of transient ischemic attacks at age 34 years. During the final year of warfarin treatment, tobacco use was terminated, followed by an increase in INR values from 1.1 to 2.3 within one week. Warfarin therapy was discontinued and smokeless tobacco use was reinstated and tapered slowly to discontinuation. Following warfarin discontinuation, ticlopidine therapy was initiated. Subsequently, this patient was placed on long-term clopidogrel therapy. Mechanisms responsible for this interaction have not been established, but would most likely involve an increased dietary source of vitamin K from tobacco.

Discussion: Tobacco contains high levels of vitamin K, and its use may have contributed directly to the failure of warfarin therapy to achieve therapeutic INR levels in this patient. An objective causality scale indicates a probable association between this combination and the adverse effects. Smokeless tobacco use should be charted in patients undergoing warfarin therapy, and patients who desire to stop tobacco use should be aided in this process.

Conclusions: Possible health effects of smokeless tobacco may include potential drug interactions. These interactions may be based on pharmacodynamic and/or pharmacokinetic parameters involving any of the many pharmacologically active substituents of tobacco. Proposed mechanisms of drug interaction may include increased vitamin K levels in the diet.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Anticoagulants / administration & dosage
  • Anticoagulants / pharmacokinetics*
  • Anticoagulants / therapeutic use
  • Dose-Response Relationship, Drug
  • Drug Antagonism
  • Humans
  • International Normalized Ratio
  • Ischemic Attack, Transient / complications
  • Male
  • Myocardial Infarction / complications
  • Stroke / complications
  • Thromboembolism / etiology
  • Thromboembolism / prevention & control
  • Tobacco, Smokeless / adverse effects*
  • Treatment Failure
  • Warfarin / administration & dosage
  • Warfarin / pharmacokinetics*
  • Warfarin / therapeutic use

Substances

  • Anticoagulants
  • Warfarin